Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 15, NWS Flagstaff, AZ

July 9, 2021Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 9, 2021, 6:32 PM MDT for Navajo County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 6:32 PM MDT (00:32 UTC)
Expired
Jul 9, 2021, 7:15 PM MDT
In force
43 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3400 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS55 KFGZ 100032
SVRFGZ
AZC017-100115-
/O.NEW.KFGZ.SV.W.0015.210710T0032Z-210710T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
532 PM MST Fri Jul 9 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Navajo County in north central Arizona...

* Until 615 PM MST.

* At 531 PM MST, a severe thunderstorm was located near Linden, or 7
  miles northwest of Show Low, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clay Springs, Pinedale, Linden and Lewis Canyon Group Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3444 11015 3432 11001 3413 11025 3432 11043
TIME...MOT...LOC 0031Z 051DEG 13KT 3432 11012 

HAIL...1.00IN
WIND...60MPH
 
$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:46 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 2:46 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
146 PM MST Fri Jul 9 2021

.SYNOPSIS...High pressure remains in control through the weekend,
delivering hot daytime temperatures through Sunday. A slight
increase in monsoonal moisture will take place over the weekend,
however showers and storms are expected to remain isolated to the
Mogollon Rim. More significant moisture looks to return next week,
with greater chances for showers and thunderstorms.

&&

.DISCUSSION...Scattered showers and thunderstorms have develop
across the the Mogollon Rim, Chuska Mountains and Black Mesa this
afternoon. Activity over the far northeast is expected to diminish
within the next few hours. Latest HRRR guidance has activity over
the Mogollon Rim increasing over the next couple of hours, with a
line of thunderstorms moving off the Rim into this evening. Much
of the activity should diminish around 8pm, with only a few light
showers and storms remaining through 10pm over southern Yavapai
and Gila counties. Primary threats will be strong gusty outflow
winds and brief heavy rainfall, a few of the stronger storms also
have the potential to produce some small hail.

The strong ridge over the southwest will remain in place through
the weekend, with heights maximize over northern Arizona on
Saturday. As a result, hot temperatures are expected to continue
over the area, with Saturday being the warmest day. Excessive Heat
Warnings remain in effect for the lower elevations of Yavapai
County as well as the Grand Canyon. Much of the showers and
thunderstorm activity this weekend will be suppressed with the
stable air mass in place, however slight chance for showers and
storms will exist along the Mogollon Rim and higher terrain during
the afternoon hours.

For the start of next week, the ridge begins to degrade and wobble
around the southwestern United States. Monsoonal moisture beings
to surge northward into Arizona, bringing the chance for more
widespread showers and thunderstorms for much of the upcoming
week. Much of the EPS members, and to a lesser extent the GEFS
members, are in agreement with an increase in moisture into
northern Arizona. Cooler, more seasonable temperatures and light
winds are also expected for next week.

&&

.AVIATION...For the 00Z package...VFR conditions are expected to
prevail for much of the period. Local MVFR conditions will be
possible in showers and thunderstorms mainly along and south of a
KGCN-KFLG-KSOW line. More isolated showers and storms will be
possible after 20Z Saturday. Gusty and erratic winds will be
possible in and around thunderstorms. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated showers and thunderstorms are expected
Saturday and Sunday, mainly along the Mogollon Rim and
south. Primary hazards will be strong gusty outflow winds, brief
heavy rainfall, and lightning. Temperatures are expected to remain
hot along with light northwest/north winds.

Monday through Wednesday...Shower and thunderstorms chances
increase each afternoon areawide for the start of next week.
Cooler more seasonable temperatures and light winds are also
expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Saturday FOR AZZ037.

Excessive Heat Warning until 8 PM MST Sunday FOR AZZ005-006.

&&

PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 9, 4:43 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             5 SW PRESCOTT VALLEY    34.56N 112.39W
07/09/2021  E0.50 INCH       YAVAPAI            AZ   PUBLIC

&&
Local storm report, Jul 9, 4:46 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 NE PRESCOTT COURTHOUS 34.55N 112.46W
07/09/2021  E0.70 INCH       YAVAPAI            AZ   PUBLIC

&&
Special weather statement, Jul 9, 6:11 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
511 PM MST Fri Jul 9 2021

AZZ013-016-017-100045-
Little Colorado River Valley in Navajo County-White Mountains-Eastern
Mogollon Rim-
511 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY FROM
SNOWFLAKE TO SHOW LOW TO PINETOP UNTIL 545 PM MST...

At 510 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylor to near Hondah. Movement was west
at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Show Low, Pinetop-lakeside, Taylor, Clay Springs, Shumway, Hondah,
Wagon Wheel, Aripine, Lake Of The Woods, Linden, Pinedale, Fort
Apache Reservation, Snowflake, Pinetop Country Club, Lakeside
Campground, Scott Reservoir Campground, Fool Hollow Lake Campground,
White Mountain Lake and Lewis Canyon Group Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 11055 3403 11009 3410 10988 3459 10989
TIME...MOT...LOC 0010Z 069DEG 16KT 3448 11014 3413 10985

JJ
Special weather statement, Jul 9, 6:21 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
521 PM MST Fri Jul 9 2021

AZZ008-037-100100-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
521 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY IN THE
BAGDAD AREA UNTIL 600 PM MST...

At 520 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Bagdad to near Yava.
Movement was southwest at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Bagdad and Yava.

LAT...LON 3452 11333 3474 11310 3457 11277 3422 11308
      3441 11334
TIME...MOT...LOC 0020Z 037DEG 19KT 3465 11311 3450 11293

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:00 PM MDTSevere Thunderstorm WarningFGZYavapai45 min
Jul 9, 6:11 PM MDTSpecial Weather StatementFGZ34 min
Jul 9, 6:21 PM MDTSpecial Weather StatementFGZYavapai39 min
Jul 9, 6:40 PM MDTSevere Thunderstorm WarningFGZYavapai35 min
Jul 9, 7:14 PM MDTSevere Thunderstorm WarningFGZNavajo46 min
Jul 9, 8:14 PM MDTSpecial Weather StatementFGZGila46 min
Jul 10, 1:36 PM MDTSpecial Weather StatementFGZApache24 min
Jul 10, 2:29 PM MDTAreal Flood AdvisoryFGZApache2 hr
Jul 10, 2:38 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Jul 10, 2:57 PM MDTSpecial Weather StatementFGZ33 min
Jul 10, 3:21 PM MDTSevere Thunderstorm WarningFGZYavapai39 min
Jul 10, 3:40 PM MDTAreal Flood AdvisoryFGZGila4 hr
Jul 10, 3:55 PM MDTSpecial Weather StatementFGZYavapai50 min
Jul 10, 4:40 PM MDTAreal Flood AdvisoryFGZYavapai3 hr
Jul 10, 5:18 PM MDTSevere Thunderstorm WarningFGZGila27 min
Jul 10, 5:27 PM MDTSevere Thunderstorm WarningFGZApache, Navajo48 min
Jul 10, 5:40 PM MDTFlash Flood Warning Considerable damage threatFGZGila3 hr
Jul 10, 5:40 PM MDTSevere Thunderstorm WarningFGZGila, Navajo50 min
Jul 10, 5:51 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.